Heat, Anderson
- When
- August 6, 1:00 PM CST to 4:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A heat wave struck during the heart of summer across northeast Kansas. A high pressure region remained fairly stationary over the southeast US, while a lee trough sat over the high plains of Colorado.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A heat wave struck during the heart of summer across northeast Kansas. A high pressure region remained fairly stationary over the southeast US, while a lee trough sat over the high plains of Colorado. During the early part of the period, a stationary boundary established itself just south of the Kansas/Nebraska border, keeping much of the Topeka CWA in the warm, moist flow regime, and induced moisture pooling to the south of the boundary. The west edge of the front lifted to the north by the 10th, while the east side of the boudary sagged southward over Missouri, again leaving the Topeka CWA a prime target for warm Gulf moisture advection. The same scenario re-established itself the evening of the 11th, and led to the continuation of the hot, humid weather. Heat indicies across the region were above the 105 degree for three hour criteria over the course of several days during the event, measured by 6 local ASOSs and reported in local newspapers. A peak heat index reading of 113 degrees was recorded at Manhattan at 6pm CST on August 7th. Newspapers reported that several individuals were treated in local emergency rooms and hospitals for heat-related illnesses. One fire fighter died as a result of fighting a building fire on a 100 degree afternoon in the city of Topeka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 3:03 AM CST, 9 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 403 AM CDT MON AUG 6 2007 .DISCUSSION... 08Z WATER VAPOR IMAGERY SHOWED A WEAK SHORTWAVE MOVING OUT FROM THE CENTRAL ROCKIES WHICH WAS RESPONSIBLE FOR CONVECTION ACROSS THE HIGH PLAINS. MEANWHILE 08Z SFC OBS SHOW A WEAK BOUNDARY. TROUGH AXIS ACROSS NORTHERN KS. THERE HAVE NOT BEEN MANY CHANGES TO THE PREVIOUS FORECAST AS HOT AND HUMID CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE NEXT COUPLE DAYS. APPEARS CHANCES FOR THUNDERSTORMS WILL CONTINUE TO BE MAINLY ACROSS NORTHER PORTIONS OF THE FORECAST AREA AS WEAK IMPULSES OR MCVS MOVE ACROSS NEB. FORECAST SOUNDINGS SHOW MID LEVEL TEMPS WARMING WITH A CAP STRENGTHENING BUT THERE SHOULD BE AT LEAST A SLIGHT CHANCE ACROSS NORTH CENTRAL KS AS MODELS KEEP THE SFC TROUGH IN THE VCNTY THROUGH TUESDAY. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AS AVAILABLE MOISTURE REMAINS WELL ABOVE NORMAL. AS LONG AS THUNDERSTORMS DO NOT BEGIN TO TRAIN...THEY SHOULD BE RATHER PROGRESSIVE WHICH WILL HELP MITIGATE THE FLASH FLOODING HAZARD. FOR TODAY HAVE SLIGHT CHANCE POPS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA THIS MORNING. ISENTROPIC LIFT HAS TRIED TO GET SOME ELEVATED CONVECTION GOING ACROSS EAST CENTRAL KS...AND IS EXPECTED TO REMAIN ACROSS EASTERN KS THROUGH SUNRISE. KEPT SLIGHT CHANCE POPS FURTHER WEST IN CASE CONVECTION COMING OFF THE HIGH PLAINS HOLDS TOGETHER LONG ENOUGH TO MOVE INTO THE FORECAST AREA. INCREASED POPS FOR TONIGHT ACROSS THE NORTHERN ROW OF COUNTIES WITH THE TROUGH AXIS IN THE AREA AND THE LOW LEVEL JET INCREASING CONVERGENCE ALONG THIS BOUNDARY. THE OTHER MAIN CONCERN THIS MORNING IS THE EXPECTED HEAT. MODELS INSIST ON HOLDING SFC DEWPOINTS IN THE LOWER TO MID 70S. WITH HIGHS IN THE MID TO UPPER 90S...THIS WOULD GENERATE HEAT INDICES IN THE 105 TO 107 RANGE. HOWEVER THING THE NAM ESPECIALLY IS OVER DOING DEWPOINTS. HOW SHOWN THEM MIXING DOWN TO AROUND 71 DURING THE MID AFTERNOON HOURS. THIS STILL YIELDS 103 TO 105 FOR HEAT INDICES FOR AN HOUR OR SO. SINCE THIS WOULD BE JUST BELOW CRITERIA...WILL NOT ISSUE A HEAT ADVISORY ATTM...BUT THE DAY SHIFT WILL NEED TO MONITOR THE DEWPOINTS. IF THEY DO NOT LOWER TO THE LOWER 70S...CRITERIA COULD BE MET. && WOLTERS .AVIATION... ISENTROPIC SHOWERS OVER EAST CENTRAL KS HAVE DISSIPATED...HOWEVER A WEAK SHORTWAVE HAS ALLOWED AN MCS TO DEVELOP ACROSS CENTRAL KS AT 08Z. MAIN CONCERN IS THAT THIS FEATURE WILL BRING A DISTURBANCE THROUGH THE TAF SITES DURING THE 14-20Z TIMEFRAME ALLOWING FOR CONVECTIVE DEVELOPMENT. WILL MONITOR TRENDS BEFORE 12Z TAF ISSUANCE TO SEE IF THIS MCS PRODUCES A SIGNIFICANT DISTURBANCE. LATER IN THE AFTERNOON WARMER MID LEVEL AIR WORKS IN ALOFT AND SHOULD LIMIT CONVECTION CHANCES TO NIL. WINDS SHOULD REMAIN OUT OF THE SOUTH THROUGH THE PERIOD WITH PERSISTENT SURFACE LOW OVER SOUTHWESTERN KS. && CAVANAUGH .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT MON AUG 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT MON AUG 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. TORRENTIAL RAINFALL WILL LIKELY ACCOMPANY THE STORMS AND COULD LEAD TO LOCALIZED FLASH FLOODING. THUNDERSTORMS COULD REDEVELOP OVER PORTIONS OF NORTH CENTRAL AND NORTH EAST KANSAS TONIGHT. AGAIN VERY HEAVY RAINFALL IS POSSIBLE. HEAT INDICES WILL BE IN THE 102 TO 105 RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES SPREAD TO THE ENTIRE OUTLOOK AREA FOR WEDNESDAY NIGHT. HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEK WITH AFTERNOON HEAT INDICES REACHING THE 100 TO 105 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1158 AM CDT MON AUG 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1158 AM CDT MON AUG 6 2007 ...AFTERNOON HEAT INDICES WILL REACH 100 TO 105 THIS WEEK... TEMPERATURES IN THE MIDDLE AND UPPER 90S WILL COMBINE WITH A HUMID AIRMASS TO CREATE HEAT INDICES AS HIGH AS 105 DEGREES THROUGH THE WEEK FOR MANY AREAS. THIS HEAT CAN CAUSE STRESS FOR THOSE WHO ARE OUTSIDE...OR THOSE WITHOUT AIR CONDITIONING. THERE WILL NOT BE MUCH RELIEF OVERNIGHT AS LOW TEMPERATURES WILL ONLY DROP INTO THE MID TO UPPER 70S. IF YOU MUST BE OUTSIDE...TAKE PRECAUTIONS TO PROTECT AGAINST THE DANGERS OF THE HEAT. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING...A HAT TO SHIELD THE SUN...AND DRINK PLENTY OF WATER. IF POSSIBLE...AVOID PROLONGED ACTIVITY OUTSIDE DURING THE AFTERNOON HOURS.
The national radar mosaic for the moment the first event began.
23 heat. Local standard time, as filed.
The Concordia ASOS hovered around the 105 degree heat index for three hour criteria nearly everyday during the heat wave, and had a peak 105 degree heat index recorded Thursday, August 9th at 7pm, and Sunday, August 12th at 4pm.
The Lawrence ASOS began to calculate Heat Indicies greater than 105 degrees during the early afternoon of August 6th. Heat indicies reached 108 degrees for a few hours on each August 6th and 7th, heat indicies up to 110 degrees on the 8th, 109 degrees on the 9th, up to 110 degrees again on the 11th, and above 105 degrees for the remainder of the heat wave. Stifiling southerly winds exacerbated the hot and humid weather.
The Emporia ASOS hovered around the 105 degrees for three hours heat advisory criteria through the duration of the heat wave. The peak heat index reading of 106 occurred on August 7th at 6pm.
The Manhattan ASOS creeped above heat advisory criteria beginning at 1pm on August 6th. Thereafter, the ASOS calculated heat index readings greater than 105 on everyday for the duration of the heat wave. The peak heat index reading of 113 degrees occurred at 7pm on August 7th.
The Topeka and Forbes Field ASOS stations each began to calculate heat index readings 105 degrees or greater during the early afternoon hours of the 6th. Heat indicies reached up to 108 degres the 6th, 7th and 8th at Topeka, and the 7th and the 8th at Forbes Field. August 12th also saw indicies up to 108 at both sites. The peak heat index at Topeka was 109 recorded at 4pm on the 9th and again at 2pm on the 12th, and at Forbes Field, 108 degrees on several of the days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56392, 56396, 56397, 56399, 56404, 56405, 56406, 56408, 56410, 56411, 56413, 56414, 56415, 56416, 56417, 56418, 56419, 56420, 56421, 56422, 56423, 56425, 56427.